Pennsylvania, 2021

Flash Flooding and Hail in Pennsylvania, July 7, 2021

July 7, 2021 · NWS PBZ · 55 events in 12 counties and zones

A nearly stationary front remained to the north of the region on July 7th. An upper trough dug across the Great Lakes during the daytime hours as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$579,000
Crop damage
None recorded
Events
55

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A nearly stationary front remained to the north of the region on July 7th. An upper trough dug across the Great Lakes during the daytime hours as well. While better upper-level forcing remained to the north, return flow increased between this trough and the tropical system Elsa to the southeast. An abundant amount of moisture and warm air was thus funneled into our region. Deep-layer shear was weak, but enough instability and dry air aloft was present to promote many instances of damaging wind gusts. Damage to trees and power poles was fairly widespread, and there were a few instances of structural damage as well. Planes were overturned by wind at Butler Airport, and Edgewood Borough declared a local state of emergency due to thunderstorm wind damage.

Multiple rounds of thunderstorms also lead to flash flooding concerns in the urbanized areas of Allegheny County. Several instances of stuck vehicles were reported, and several homes were evacuated for a time in Bridgeville due to creek flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 7, 12:45 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 7, 12:45 PM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
145 PM EDT Wed Jul 7 2021

.SYNOPSIS...
Showers and thunderstorms will be possible through Friday with the
gradual passage of a low pressure system. .

&&

.NEAR TERM /THROUGH TONIGHT/...

Warm, humid conditions will continue this afternoon with scattered
showers and thunderstorms. Effective shear is weak (around 20kts or
less) but with CAPE values >2000J/kg and a relatively high delta
theta-e min...there is potential for damaging winds via downbursts
with stronger updrafts. Convection will largely wane during the
evening with loss of heating, but with the approaching trough as
warm, moist advection continues, with model noting modest elevated
instability. As a result, iso/sct showers and thunderstorms should
continue overnight.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
(Limited) diurnal heating and the approach/passage of a sfc cold
front will reinvigorate convection Thursday, with most locations
likely seeing rain. Little insolation will minimize instability and
mute any severe threat, but continued heavy rainfall may cause
issues, especially over locations that previously received heavy
rainfall. This threat could be further heightened if the region
(notably over southwest PA into northern WV) sees convective
enhancement due to the northward movement/position of Tropical Storm
Elsa. This will have to be monitored moving forward.

Precipitation will taper off Thursday night as the upper trough (and
Elsa) move east and weak dry advection develops within brief westerly
flow.

An additional shortwave will quickly follow Friday and tap into the
residual moisture in place to create another round of mostly
scattered showers and an isolated thunderstorm. Temperature Friday
will be near seasonal averages due to cold advection and only broken
sunshine.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A perturbed quasi-zonal flow may result in a series of troughs moving
through the upper Ohio River Valley into next week, providing
periodic chances for showers and thunderstorms and seasonable
temperature.

Model to model and run to run differences mean this period is fairly
low confidence and patience will be needed before any finer details
can be sussed out on actual temperature/precipitation trends, let
alone severe/flash flood threats.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Shower and thunderstorm coverage will increase through the afternoon
with the approach of an upper trough, with eastern OH/northwest PA
the favored locations for convection. The presence of dry air aloft
means any storms that develop could produce brief and gusty wind
while the humid environment will support heavy rain that can quickly
create IFR visibilities.

The one limiting factor to monitor is warm air aloft that may
suppress some convection, creating a convective hole from PIT
southwest to the OH/WV border. Will maintain thunder mention, but
will keep convective window small.

While convection should diminish around 00z/02z tonight, the
continued presence of the trough and a moist environment means
iso/sct showers are likely to continue through the overnight period.
Though lightning will be possible, confidence will be too low for any
one terminal impact, so avoided inclusion for now. Expected cloud
cover in between showers should mitigate any fog threat, though
moisture pooling ahead of an incoming cold front may generate areas
of MVFR/IFR cigs.

The approach and eventual passage of the cold front will
reinvigorate storms Thursday, with restrictions likely under any
storm.

.Outlook...
Periodic restrictions will remain possible into Friday as
precipitation chances return with a quick hitting trough, then high
pressure should bring about VFR conditions Saturday. Periodic rain
and restrictions are possible with an active pattern heading into
next week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jul 7, 12:10 PM EST, 2 hours before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
110 PM EDT Wed Jul 7 2021

OHZ041-PAZ007>009-013>016-020-022-023-081715-
Columbiana-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Jefferson PA-Beaver-Armstrong-Indiana-
110 PM EDT Wed Jul 7 2021

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania and western Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms are expected this afternoon and
evening, with a few potentially becoming severe and produce damaging
wind.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039-040-048>050-057>059-068-069-PAZ021-029-031-073>076-WVZ001>004-
012-021-509>514-081715-
Tuscarawas-Carroll-Coshocton-Harrison-Jefferson OH-Muskingum-
Guernsey-Belmont-Noble-Monroe-Allegheny-Washington-Greene-
Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
110 PM EDT Wed Jul 7 2021

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, northern West Virginia and the
northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms may develop this afternoon,
with a low chance a storm could become severe and produce damaging
wind.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 7, 1:07 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
207 PM EDT Wed Jul 7 2021

OHZ039-071830-
Tuscarawas-
207 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHERN TUSCARAWAS COUNTY...

At 207 PM EDT, a strong thunderstorm was located over Winesburg, or
13 miles northeast of Millersburg, moving northeast at 20 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Dover...                          Strasburg...
Bolivar...                        Mineral City...
Parral...                         Zoar...

This includes Interstate 77 in Ohio between mile markers 86 and 94.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4065 8148 4067 8146 4067 8145 4066 8144
      4065 8145 4065 8132 4059 8132 4052 8167
      4063 8167
TIME...MOT...LOC 1807Z 243DEG 17KT 4065 8169
Special weather statement, Jul 7, 1:10 PM EST, 1 hour before
Special Weather Statement
National Weather Service Pittsburgh PA
210 PM EDT Wed Jul 7 2021

PAZ021-073-071830-
Westmoreland-Allegheny-
210 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT SOUTHEASTERN ALLEGHENY AND WEST CENTRAL WESTMORELAND
COUNTIES...

At 210 PM EDT, a strong thunderstorm was located over West Newton, or
8 miles southeast of McKeesport, moving northeast at 10 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
McKeesport...                     Jeannette...
North Versailles...               White Oak...
Irwin...                          Manor...
Trafford...                       West Newton...
Wilmerding...                     East Mckeesport...
Versailles...                     Lincoln...

This includes Pennsylvania Turnpike between mile markers 65 and 71.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4017 7975 4020 7985 4040 7982 4032 7960
TIME...MOT...LOC 1810Z 212DEG 7KT 4024 7977
Special weather statement, Jul 7, 1:28 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
228 PM EDT Wed Jul 7 2021

PAZ020-021-029-WVZ001-071845-
Beaver-Washington-Allegheny-Hancock-
228 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHWESTERN BEAVER...NORTHWESTERN WASHINGTON...WESTERN ALLEGHENY AND
HANCOCK COUNTIES...

At 228 PM EDT, a strong thunderstorm was located 8 miles east of
Toronto, or 8 miles northeast of Weirton, moving northeast at 15 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Moon Township...                  Midland...
Industry...                       Shippingport...
Hookstown...                      Frankfort Springs...
Pittsburgh International Airpor...
Hanover Township...
Raccoon Creek State Park...

This includes Interstate 376 in Pennsylvania between mile markers 50
and 53.

LAT...LON 4040 8049 4050 8060 4065 8043 4050 8022
TIME...MOT...LOC 1828Z 228DEG 13KT 4049 8046
Special weather statement, Jul 7, 1:44 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
244 PM EDT Wed Jul 7 2021

OHZ039-048-071915-
Tuscarawas-Coshocton-
244 PM EDT Wed Jul 7 2021

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT EASTERN COSHOCTON AND CENTRAL TUSCARAWAS COUNTIES...

At 244 PM EDT, strong thunderstorms were clustered 7 miles southeast
of Farmerstown, or 12 miles southwest of New Philadelphia, moving
east at 20 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
New Philadelphia...               Dover...
Coshocton...                      Uhrichsville...
Newcomerstown...                  West Lafayette...
Sugarcreek...                     Gnadenhutten...
Tuscarawas...                     Baltic...
Midvale...                        Port Washington...

This includes Interstate 77 in Ohio between mile markers 64 and 85.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4045 8174 4044 8167 4048 8167 4057 8149
      4048 8135 4031 8135 4020 8181 4038 8187
TIME...MOT...LOC 1844Z 252DEG 17KT 4039 8164
Special weather statement, Jul 7, 1:58 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
258 PM EDT Wed Jul 7 2021

PAZ021-071930-
Allegheny-
258 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT SOUTH CENTRAL ALLEGHENY COUNTY...

At 258 PM EDT, a strong thunderstorm was located over Bethel Park,
moving north at 5 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Pittsburgh...                     Mount Lebanon...
Bethel Park...                    West Mifflin...
Baldwin...                        Upper St. Clair...
Scott Township...                 Whitehall...
South Park Township...            Robinson Township...
Brentwood...                      Dormont...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 55 and 58.
  Interstate 376 in Pennsylvania between mile markers 65 and 66.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4029 8001 4031 8010 4031 8012 4042 8011
      4039 7992
TIME...MOT...LOC 1858Z 200DEG 6KT 4033 8006
Special weather statement, Jul 7, 2:00 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
300 PM EDT Wed Jul 7 2021

OHZ057-071930-
Muskingum-
300 PM EDT Wed Jul 7 2021

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT MUSKINGUM COUNTY...

At 300 PM EDT, strong thunderstorms were clustered near South
Zanesville, or 7 miles northeast of Perry State Forest, moving
northeast at 20 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Zanesville...                     New Concord...
South Zanesville...               North Zanesville...
Philo...                          Pleasant Grove...
Fultonham...                      Norwich...
Cannelville...                    High Hill...
Chandlersville...                 Ruraldale...

This includes Interstate 70 in Ohio between mile markers 145 and 169.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3993 8223 3995 8221 3995 8220 3996 8220
      4008 8206 4000 8174 3976 8171 3976 8174
      3977 8207 3982 8208 3982 8217 3991 8216
      3991 8223
TIME...MOT...LOC 1900Z 236DEG 19KT 3984 8211

The radar

The Pittsburgh radar (KPBZ), 30 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

43 thunderstorm wind, 6 hail, 6 flash flood. Local standard time, as filed.

Thunderstorm Wind, Allegheny

When
July 7, 2:10 PM EST
Where
Allegheny County, 0.53 mi W of Rankin
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
40.420, -79.890

Trees were reported to be blown down, causing power outages.

Hail, Allegheny

When
July 7, 2:15 PM EST
Where
Allegheny County, 1.26 mi WNW of Bethel Park
Measured
0.75 in hail
Reported by
Public
Coordinates
40.330, -80.050

Thunderstorm Wind, Washington

When
July 7, 2:15 PM EST
Where
Washington County, 1.38 mi N of Hendersonville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.320, -80.150

Along Morganza Road, trees were reported to be blown down.

Thunderstorm Wind, Allegheny

When
July 7, 2:15 PM EST
Where
Allegheny County, 1.05 mi W of Edgewood
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.430, -79.900

Trees were reported to be blown down in Regent Square.

Thunderstorm Wind, Allegheny

When
July 7, 2:15 PM EST
Where
Allegheny County, Edgewood
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.430, -79.880

Widespread wind damage was reported in Edgewood Boro, resulting in the declaration of a local state of emergency.

Thunderstorm Wind, Allegheny

When
July 7, 2:16 PM EST
Where
Allegheny County, 0.53 mi W of Rankin
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
40.420, -79.890

Trees were reported to be blown down in Swissvale.

Hail, Washington

When
July 7, 2:19 PM EST
Where
Washington County, 0.87 mi SE of Lawrence Hills
Measured
0.75 in hail
Reported by
Public
Coordinates
40.290, -80.110

Thunderstorm Wind, Allegheny

When
July 7, 2:25 PM EST
Where
Allegheny County, 0.69 mi S of Renton
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
40.490, -79.730

In Renton Junction, there was a report of numerous trees being blown down, resulting in power outages.

Flash Flood, Allegheny

When
July 7, 2:33 PM EST to 4:30 PM EST
Where
Allegheny County, 1.92 mi WNW of Edgewood to 2.58 mi NW of Edgewood
Cause
Heavy Rain
Reported by
Public
Coordinates
40.441, -79.914

A few roads were closed due to flooding in Squirrel Hill, with vehicles stranded.

Thunderstorm Wind, Allegheny

When
July 7, 2:35 PM EST
Where
Allegheny County, 2.52 mi ESE of Cherry City
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.460, -79.930

In the neighborhood of Friendship, shingles were blown off of a structure and tree limbs were downed.

Thunderstorm Wind, Allegheny

When
July 7, 2:35 PM EST
Where
Allegheny County, 0.34 mi WNW of Edgewood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.432, -79.886

A large tree was blown down along West Swissvale Avenue.

Flash Flood, Allegheny

When
July 7, 2:40 PM EST to 4:30 PM EST
Where
Allegheny County, 0.8 mi N of Gascola to 0.62 mi NW of Churchill
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.461, -79.797

Several vehicles were stuck in high water in the area of both Thompson Run Road and Rodi Road.

Thunderstorm Wind, Butler

When
July 7, 2:45 PM EST
Where
Butler County, Butler Graham Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$150,000
Reported by
911 Call Center
Coordinates
40.780, -79.950

Two airplanes were reported to be overturned by wind at Butler Airport.

Thunderstorm Wind, Westmoreland

When
July 7, 2:49 PM EST
Where
Westmoreland County, 0.69 mi S of Bagdad
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
40.640, -79.630

Trees and power poles were reported to be blown down.

Thunderstorm Wind, Allegheny

When
July 7, 2:49 PM EST
Where
Allegheny County, 0.69 mi N of Natrona Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
40.640, -79.720

Trees were reported to be blown down in Harrison Township.

Hail, Armstrong

When
July 7, 2:49 PM EST
Where
Armstrong County, Leechburg
Measured
1 in hail
Reported by
Social Media
Coordinates
40.630, -79.600

The hail was observed in Leechburg via a social media video.

Thunderstorm Wind, Westmoreland

When
July 7, 2:49 PM EST
Where
Westmoreland County, 1.33 mi NW of Milligantown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
40.582, -79.700

Snapped trees were reported via social media images on Puckety Church Road.

Thunderstorm Wind, Allegheny

When
July 7, 2:54 PM EST
Where
Allegheny County, Natrona
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
40.620, -79.730

Trees were reported to be blown down in Natrona Heights.

Thunderstorm Wind, Allegheny

When
July 7, 2:54 PM EST
Where
Allegheny County, 0.53 mi E of Shalecrest
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
40.520, -79.960

Trees were blown down on to a vehicle in Shaler.

Hail, Allegheny

When
July 7, 2:54 PM EST
Where
Allegheny County, 0.53 mi E of Shalecrest
Measured
0.75 in hail
Reported by
Social Media
Coordinates
40.520, -79.960

Thunderstorm Wind, Allegheny

When
July 7, 2:56 PM EST
Where
Allegheny County, 1.26 mi ENE of Shalecrest
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.530, -79.950

Near Fall Run Park, trees were reported to be uprooted.

Flash Flood, Allegheny

When
July 7, 3:00 PM EST to 4:30 PM EST
Where
Allegheny County, 0.86 mi SSE of Sygan to 0.94 mi SE of Sygan
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
40.340, -80.121

Pinewood and Lakeview Drive were both closed due to flooding, with over 2 feet of running water at the intersection.

Thunderstorm Wind, Butler

When
July 7, 3:02 PM EST
Where
Butler County, 1.57 mi E of Butler Graham Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.780, -79.920

Near Nixon, large tree branches were blown down.

Thunderstorm Wind, Butler

When
July 7, 3:03 PM EST
Where
Butler County, 2.51 mi ENE of Butler Graham Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
40.800, -79.910

Roof damage was done to a home on Mushrush Road.

Flash Flood, Allegheny

When
July 7, 3:05 PM EST
Where
Allegheny County, 1.19 mi W of Rankin to 1.22 mi W of Rankin
Cause
Heavy Rain
Reported by
Public
Coordinates
40.423, -79.902

Three feet of water completely covered the road at Commercial Boulevard near Swisshelm Park.

Flash Flood, Allegheny

When
July 7, 3:05 PM EST to 4:30 PM EST
Where
Allegheny County, 0.8 mi NE of Ingram to 0.84 mi ENE of Ingram
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.437, -80.068

A vehicle was stuck in rising water on Station Street.

Thunderstorm Wind, Allegheny

When
July 7, 3:10 PM EST
Where
Allegheny County, 6.58 mi NNE of Natrona Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
40.718, -79.671

Trees were reported to be blown down on McKean Road.

Flash Flood, Allegheny

When
July 7, 3:15 PM EST to 4:30 PM EST
Where
Allegheny County, 0.91 mi SSW of Bower Hill to 0.94 mi SSW of Bower Hill
Cause
Heavy Rain
Property damage
$25,000
Reported by
State Official
Coordinates
40.359, -80.109

McLaughlin Run came out of its banks, causing four homes to be evacuated on Baldwin Street and McLaughlin Run Road.

Thunderstorm Wind, Butler

When
July 7, 3:15 PM EST
Where
Butler County, 0.52 mi E of Homeacre
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.870, -79.910

Three inch tree limbs were downed.

Thunderstorm Wind, Lawrence

When
July 7, 3:31 PM EST
Where
Lawrence County, New Castle
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
41.000, -80.350

Several trees were reported to be blown down in New Castle.

Hail, Lawrence

When
July 7, 3:35 PM EST
Where
Lawrence County, 1.48 mi NNE of East New Castle
Measured
0.75 in hail
Reported by
Public
Coordinates
40.990, -80.310

Thunderstorm Wind, Clarion

When
July 7, 3:36 PM EST
Where
Clarion County, 0.52 mi W of East Brady
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.980, -79.610

Power lines were reported to be blown down.

Thunderstorm Wind, Armstrong

When
July 7, 3:41 PM EST
Where
Armstrong County, Bradys Bend
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
41.000, -79.630

Numerous large tree branches were reported to be snapped.

Hail, Lawrence

When
July 7, 3:42 PM EST
Where
Lawrence County, 1.25 mi WNW of Mc Oaslin
Measured
0.75 in hail
Reported by
Public
Coordinates
41.030, -80.290

Thunderstorm Wind, Lawrence

When
July 7, 3:42 PM EST
Where
Lawrence County, 1.25 mi WNW of Mc Oaslin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.030, -80.290

Large tree limbs were reported to be blown down.

Thunderstorm Wind, Armstrong

When
July 7, 3:45 PM EST
Where
Armstrong County, Sagamore
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.780, -79.230

Large tree limbs and branches were blown down.

Thunderstorm Wind, Clarion

When
July 7, 4:00 PM EST
Where
Clarion County, 0.52 mi W of New Bethlehem
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.000, -79.330

Trees were reported to be blown down in New Bethlehem.

Thunderstorm Wind, Mercer

When
July 7, 4:08 PM EST
Where
Mercer County, 0.52 mi W of Mercer
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
State Official
Coordinates
41.230, -80.240

Trees and power lines were reported to be blown down across Mercer County.

Thunderstorm Wind, Clarion

When
July 7, 4:13 PM EST
Where
Clarion County, 0.86 mi SW of Clarion Parker Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.210, -79.380

Power lines were reported to be blown down in Clarion Borough.

Thunderstorm Wind, Indiana

When
July 7, 4:14 PM EST
Where
Indiana County, 0.52 mi W of North Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.900, -79.130

Power lines were reported to be blown down.

Thunderstorm Wind, Jefferson

When
July 7, 4:15 PM EST
Where
Jefferson County, 0.54 mi ESE of Worthville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.028, -79.140

A large tree was reported to be blown down at the intersection of River Road and Main Street.

Thunderstorm Wind, Mercer

When
July 7, 4:22 PM EST
Where
Mercer County, Sandy Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
41.350, -80.080

Trees and power lines were reported to be downed around Mercer County.

Thunderstorm Wind, Clarion

When
July 7, 4:28 PM EST
Where
Clarion County, 3.63 mi E of Scotch Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
State Official
Coordinates
41.330, -79.210

Trees and power lines were reported to be blown down in Cooksburg.

Thunderstorm Wind, Allegheny

When
July 7, 4:40 PM EST
Where
Allegheny County, 1.05 mi W of Millvale
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
40.480, -80.000

Trees and power lines were blown down in Millvale.

Thunderstorm Wind, Jefferson

When
July 7, 4:45 PM EST
Where
Jefferson County, 0.56 mi ESE of Reynoldsville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.096, -78.891

Trees and wires were blown down on South 4th Street.

Thunderstorm Wind, Fayette

When
July 7, 5:48 PM EST
Where
Fayette County, 0.85 mi SSW of Smithfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.788, -79.825

Morgantown Road was closed for a time due to downed trees.

Thunderstorm Wind, Washington

When
July 7, 6:20 PM EST
Where
Washington County, Thomas
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
State Official
Coordinates
40.230, -80.100

Trees and power lines were blown down. One tree fell on a vehicle, with no injuries reported.

Thunderstorm Wind, Greene

When
July 7, 6:28 PM EST
Where
Greene County, 0.56 mi SSE of Sandy Run
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
39.792, -79.916

Trees were reported down across 4th and County Streets.

Thunderstorm Wind, Greene

When
July 7, 6:35 PM EST
Where
Greene County, 1.73 mi N of Fordyce
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.875, -80.097

A tree was reported to be blown down, blocking Haines Hollow Road.

Thunderstorm Wind, Greene

When
July 7, 6:40 PM EST
Where
Greene County, 0.45 mi ESE of Garrison
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
39.727, -80.442

Multiple telephone poles were blown down along Garrison Ridge Road.

Thunderstorm Wind, Greene

When
July 7, 6:47 PM EST
Where
Greene County, 2.23 mi ENE of New Freeport
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.760, -80.390

A tree was reported to be downed, blocking Jollytown Road.

Thunderstorm Wind, Greene

When
July 7, 6:50 PM EST
Where
Greene County, 0.5 mi SSE of Garrison
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.723, -80.448

Garrison Ridge Road was closed down to downed telephone poles.

Thunderstorm Wind, Westmoreland

When
July 7, 7:15 PM EST
Where
Westmoreland County, 0.3 mi SW of (Lbe)latrobe Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.277, -79.404

Thunderstorm Wind, Westmoreland

When
July 7, 7:24 PM EST
Where
Westmoreland County, 0.87 mi NW of Stonevilla
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.310, -79.530

Trees were blown down in Greensburg.

Thunderstorm Wind, Westmoreland

When
July 7, 7:53 PM EST
Where
Westmoreland County, New Florence
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
40.380, -79.080

Multiple reports of downed trees were received from around the New Florence area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972132, 972133, 972146, 972147, 972148, 972149, 972150, 972151, 972155, 972157, 972159, 972179, 972186, 972187, 972188, 972189, 972191, 972192, 972194, 972195, 972196, 972198, 972199, 972230, 972232, 972238, 972116, 972253, 972255, 972264, 972265, 972266, 972271, 972272, 972273, 972274, 972275, 972276, 972277, 972278, and more.